Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

March 10, 2021Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Mar 10, 2021, 8:56 PM CST for Marathon County, Wood County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2021, 8:56 PM CST (02:56 UTC)
Expired
Mar 10, 2021, 9:45 PM CST
In force
49 min
Issued by
NWS Green Bay, WI

Counties Marathon County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 141 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS83 KGRB 110256
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
856 PM CST Wed Mar 10 2021
 
WIZ030-035-036-110345-
Wood WI-Marathon WI-Portage WI-
856 PM CST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...NORTHWESTERN PORTAGE AND
CENTRAL MARATHON COUNTIES UNTIL 945 PM CST...

At 855 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pittsville to 7 miles west of
Babcock to 10 miles northeast of Tomah. Movement was northeast at 65
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Pittsville and Babcock around 910 PM CST.
  Wisconsin Rapids and Lake Wazeecha around 925 PM CST.
  Wausau around 935 PM CST.
  Weston, Rib Mountain and Mosinee around 940 PM CST.
  Stevens Point around 945 PM CST.

Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, North Wood County Park, Big Eau Pleine County Park,
Moon, Auburndale, Hewitt, Blenker, Dancy and Camp Phillips Scout
Camp.

This includes the following highways...
 U.S. Highway 10 between mile markers 187 and 213.
 Wisconsin Highway 29 near mile marker 160, and between mile markers
174 and 177.
 U.S. Highway 51 between mile markers 188 and 190, near mile marker
192, and between mile markers 194 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4448 9031 4512 8960 4512 8948 4511 8948
      4454 8955 4425 8994 4425 9032
TIME...MOT...LOC 0255Z 221DEG 56KT 4446 9026 4427 9028 4406 9031 

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Mar 10, 5:25 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 10, 5:25 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
525 PM CST Wed Mar 10 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 335 PM CST Wed Mar 10 2021

We will be on the warm side of a late Winter storm moving across
the northwest part of the state tonight. Near record temperatures
are possible during the late afternoon and early evening hours
across the east central part of the state.

A line of showers and thunderstorms should move across area this
evening. Temperatures are marginally cold enough aloft across
central Wisconsin for large hail, and the environmental wind field
is strong enough that even heavy showers without any thunder could
mix down gusts to 50 knots.

As the strong surface low moves across northwest Wisconsin later
tonight and a cold front moves through, cold advection will help
mix down strong winds from aloft. Gusts to 45 mph or more are
likely especially from central Wisconsin east to the lakeshore.

WInds will diminish from west to east Thursday morning, with
clearing expected in the afternoon. Highs will be close to normal
in most places.

.LONG TERM...Thursday Night Through Wednesday
Issued at 335 PM CST Wed Mar 10 2021

Fairly quiet weather expected late this week and into the weekend,
with the main concern being additional runoff and snowmelt adding
to/continuing any minor flooding issues. Still watching the
system for early next week to bring precip to the area, but
uncertainty remain on timing/how far north the system will track.
Temps look to be near or above normal.

Thursday night into Friday night...another shortwave, along with
a secondary cold front and stronger push of CAA arrives overnight,
especially across northern WI where 850mb temps fall to around -14C.
There should be a period of some clouds as these features move
through, and could even see some very light snow along/near the
boundary, mainly across northern WI, but it will be tough to get
any measurable precip as moisture will be limited and the quick
movement through the area. Friday night still looking like the
coldest with clear skies and light winds. Some single digits lows
are likely for the typical cold spots, especially if/where a
little snow remains on the ground.

This weekend...high pressure slides over the Great Lakes bringing
quiet conditions. Temps aloft will gradually moderate, but a
northerly flow at the surface will hold temps in check. Still
expecting near or slightly above normal readings though, coolest
being near Lake Michigan.

Early next week...a large closed low pressure system is still
forecast to push into the Plains late this weekend and into/near
Missouri on Monday. It will then weaken as it shifts toward the
Ohio Valley / southern Great Lakes. Still some disagreement on
how far north the precipitation shield will get, along with when
it would arrive, as the battle will be on between this low
pressure system and the high pressure in Canada. This system will
for sure bring more clouds to the region, but just how much
precip will make it into our area will need to be adjusted as we
get closer.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 525 PM CST Wed Mar 10 2021

Conditions varied from IFR across the north, with MVFR across
central, and VFR across east-central Wisconsin this evening. A
cold front tracking through the region will bring a line of
showers and a few thunderstorms through the area this evening and
into the overnight hours. There should be enough instability for
the thunderstorms to make it through central and north-central
Wisconsin this evening, however there is some uncertainty if they
will hold together as they track through east-central Wisconsin.
If thunderstorms do hold together they would likely track through
between 05Z-08Z. Given the higher certainty will place thunder in
across the west, but leave it out of the eastern TAF sites with
this issuance.

Low level wind shear will continue tonight as the cold front
approaches from the west. Wind gusts to 40 knots or more could
mix down to the surface at times, especially in more vigorous
showers or thunderstorms.

IFR/MVFR ceilings could continue until around 15z Thursday across
north-central Wisconsin, but otherwise VFR conditions are
expected as high pressure builds into the region. Westerly surface
winds will gust to 30 to 40 knots in the morning but diminish in
the afternoon hours.
&&

.HYDROLOGY...
Issued at 335 PM CST Wed Mar 10 2021

Wave of steadier rain was came to an end across most of the area,
with only northern WI seeing the rain showers continue early this
afternoon. So far, rain totals have underperformed across
northern WI, but additional rainfall of 0.50-0.75" are expected
north of a Tomahawk to Iron Mountain line where a band of more
persistent rain could occur with higher totals. Elsewhere,
additional rain is expected this evening, but the activity is
expected to be more isolated/scattered with totals up to 0.25".

Minor river rises have already been observed and the combination
of any additional rainfall, melting snowpack, above normal river
flow (seasonal), and frozen soils may lead to higher flows and
possibly minor flooding in low-lying areas, along with area
streams and rivers in central WI and the Northwoods and for
locations downstream of those areas such as along the Wisconsin
River, Popple River and Peshtigo River.

Many rivers will continue to slowly rise through the weekend as
runoff and snowmelt continues, especially across central and
northern WI. Could see some rivers approach flood stage, but no
major flooding is expected as the basins/reservoirs still have
quite a bit of space to accommodate the rain/snowmelt. The recent
rain and runoff into the streams, along with above freezing temps,
will cause the rivers to continue to break up, which may result in
an increased threat of ice jams.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to noon CST Thursday for WIZ021-022-
038>040-048>050-073-074.

Wind Advisory from midnight tonight to 9 AM CST Thursday for
WIZ018>020-030-031-035>037-045.
&&

SHORT TERM.....RDM
LONG TERM......Bersch
AVIATION.......Kurimski
HYDROLOGY......Bersch
Hazardous weather outlook, Mar 10, 3:29 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
329 PM CST Wed Mar 10 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112130-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
329 PM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. There there is
a marginal risk of storms with large hail and damaging winds
across parts of central Wisconsin.

West winds with gusts over 40 mph can be expected after midnight,
especially across central and eastern Wisconsin, as a strong low
pressure system moves across northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

West winds will gust to 40 mph or more Thursday morning,
especially across central and eastern Wisconsin.

Continued mild temperatures, along with runoff from today's rain
and melting snow, may result in rising river levels, especially
across central and northern Wisconsin. The increased flows and
river levels may result in breakup of river ice and lead to a
greater risk of minor flooding. Ice jams are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report any flooding or rainfall amounts
greater than an inch.

LMZ521-522-541>543-112130-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
329 PM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gale force gusts to 40 knots are expected at times late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gale force gusts to 40 knots are expected at times Thursday
morning.

RDM/Bersch

In the hours before

Special weather statement, Mar 10, 8:56 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
856 PM CST Wed Mar 10 2021

WIZ030-035-036-110345-
Wood WI-Marathon WI-Portage WI-
856 PM CST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...NORTHWESTERN PORTAGE AND
CENTRAL MARATHON COUNTIES UNTIL 945 PM CST...

At 855 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pittsville to 7 miles west of
Babcock to 10 miles northeast of Tomah. Movement was northeast at 65
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Pittsville and Babcock around 910 PM CST.
  Wisconsin Rapids and Lake Wazeecha around 925 PM CST.
  Wausau around 935 PM CST.
  Weston, Rib Mountain and Mosinee around 940 PM CST.
  Stevens Point around 945 PM CST.

Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, North Wood County Park, Big Eau Pleine County Park,
Moon, Auburndale, Hewitt, Blenker, Dancy and Camp Phillips Scout
Camp.

This includes the following highways...
 U.S. Highway 10 between mile markers 187 and 213.
 Wisconsin Highway 29 near mile marker 160, and between mile markers
174 and 177.
 U.S. Highway 51 between mile markers 188 and 190, near mile marker
192, and between mile markers 194 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4448 9031 4512 8960 4512 8948 4511 8948
      4454 8955 4425 8994 4425 9032
TIME...MOT...LOC 0255Z 221DEG 56KT 4446 9026 4427 9028 4406 9031

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:27 PM CSTSpecial Weather StatementGRBPortage48 min
Mar 11, 2:38 PM CSTSmall Craft AdvisoryGRB3 hr

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.